Mississippi, 2008

Hail in Mississippi, April 18, 2008

April 18, 2008 · NWS LIX · 1 event in 1 county or zone

Isolated strong to severe thunderstorms developed in association with a cold front that moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong to severe thunderstorms developed in association with a cold front that moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 18, 2:53 PM CST, 22 minutes earlier.

Area forecast discussion, Apr 18, 2:53 PM CST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
353 PM CDT FRI APR 18 2008

.UPDATE...
JUST SENT OUT AN UPDATED SET OF PRODUCTS DUE TO THE ISSUANCE OF
TORNADO WATCH 207 IN EFFECT UNTIL 10 PM THIS EVENING. NO OTHER
CHANGES MADE AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT FRI APR 18 2008/

DISCUSSION...
THE UPPER LEVEL LOW OVER NORTHERN MISSOURI AND SOUTHWESTERN IOWA
CONTINUES TO DRAG A COLD FRONT THROUGH LOUISIANA AND MISSISSIPPI
THIS AFTERNOON. RIGHT NOW IT IS STRETCHED FROM NATCHEZ MISSISSIPPI
TO OPELOUSAS AND CAMERON LOUISIANA. SCATTERED SHOWERS AND THUNDERSTORMS
AHEAD OF THE FRONTAL BOUNDARY WILL CONTINUE TO PUSH INTO OUR
FORECAST AREA DURING THE REST OF THE AFTERNOON AND EARLY EVENING.
THE CLOUD CLEARING LINE IS NOT FAR BEHIND THE FRONT SO I EXPECT
THAT BY SUNRISE TOMORROW...MOST AREAS WILL SEE MOSTLY CLEAR SKIES.
THE WEEKEND SHOULD BE FANTASTIC...WITH OVERNIGHT LOWS DIPPING INTO
THE 40S AND 50S AND AFTERNOON HIGHS CLIMBING TO AROUND CLIMATOLOGICAL
NORMALS OF UPPER 70S AND LOWER 80S.

A SURFACE AND MID LEVEL RIDGE BUILDS IN BEHIND THE FRONTAL PASSAGE
AND SHIELDS US FROM ANY REAL PRECIPITATION ACTIVITY THROUGH MUCH
OF NEXT WEEK. IN ADDITION...PERSISTENT SOUTHERLY FLOW WILL ALLOW
FOR CLIMBING TEMPERATURES THROUGH THE WEEK. THE MODELS SUGGEST
THAT THE NEXT FRONT WILL APPROACH OUR AREA NEXT FRIDAY.

AVIATION...
GENERALLY VFR CONDITIONS ARE EXPECTED OUTSIDE SHOWERS/THUNDERSTORMS
THROUGH THE REST OF THE AFTERNOON HOURS.  THE LINE OF
SHOWERS/THUNDERSTORMS SHOULD BE EAST OF BTR/MCB BY 23Z...MSY
00Z...AND GPT BY 02Z.  BEHIND THE BAND OF SHOWERS/THUNDERSTORMS...
CEILINGS GENERALLY WILL BE IN THE MVFR RANGE FOR A FEW HORUS THIS
EVENING...AND THEN CLEAR THROUGH TOMORROW.  SOME PATCHY LIGHT FOG IS
POSSIBLE IN THE MORNING AT BTR/MCB/GPT.  25

MARINE...
MODERATE ONSHORE FLOW WILL CONTINUE AHEAD OF THE COLD FRONT...AND
THEN THIS EVENING FROM THE NORTHWEST.  WINDS WILL DIMINISH SATURDAY
MORNING ACROSS THE AREA.  25

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  48  78  49  82 /  30   0   0   0
BTR  50  78  52  82 /  30   0   0   0
MSY  58  78  56  81 /  50   0   0   0
GPT  57  77  51  80 /  50   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
GM...NONE.

&&
Hazardous weather outlook, Apr 18, 2:58 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
358 PM CDT FRI APR 18 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-192100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
358 PM CDT FRI APR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
PUSH THROUGH THE FORECAST AREA AHEAD OF AN APPROACHING COLD FRONT.
THE STORM PREDICTION CENTER HAS THE ENTIRE AREA PLACED UNDER A
SLIGHT RISK FOR SEVERE WEATHER...WITH THE MAIN HAZARDS BEING
DAMAGING WINDS AND ISOLATED TORNADOES.

RIVER FLOODING AND HIGH FLOWS WILL CONTINUE ALONG THE MISSISSIPPI
RIVER FROM RED RIVER LANDING TO NEW ORLEANS...AND ALONG THE LOWER
ATCHAFALAYA RIVER NEAR MORGAN CITY. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR UPDATED INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HIGH RIVER FLOWS AND FLOODING WILL CONTINUE ALONG THE MISSISSIPPI
RIVER FROM RED RIVER LANDING TO NEW ORLEANS...AND ALONG THE LOWER
ATCHAFALAYA RIVER NEAR MORGAN CITY. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR UPDATED INFORMATION.

OTHERWISE...NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED SATURDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS...LAW ENFORCEMENT...EMERGENCY MANAGEMENT...
AND FIRST RESPONDERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pike

When
April 18, 3:15 PM CST
Where
Pike County, Mc Comb
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.250, -90.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97271.